Toxicity to pets
These flowers contain lycorine, an alkaloid with strong emetic properties (something that triggers vomiting). Crystals are found in the outer layer of the bulbs, similar to hyacinths, which cause severe tissue irritation and secondary drooling. Ingestion of the bulb, plant or flower can cause severe vomiting, diarrhea, abdominal pain, and even possible cardiac arrhythmias or respiratory depression. Daffodil ingestions can result in more severe symptoms so if an exposure is witnessed or symptoms are seen, we recommend seeking veterinary care for further supportive care.
If you suspect your dog has ingested daffodils (particularly the bulbs), contact your veterinarian or Pet Poison Helpline for treatment recommendations.
Common signs to watch for:
- Increased heart rate
- Abdominal pain
- Abnormal breathing
- Cardiac arrhythmias
The content of this page is not veterinary advice. A number of factors (amount of substance ingested, size of the animal, allergies, etc.) determine what is toxic to a particular pet. If you think your pet has eaten something potentially toxic, call Pet Poison Helpline or seek immediate veterinary treatment.